Cops say they're being poisoned by fentanyl. Experts say the likelihood is 'extremely low'
Police officers regularly report being poisoned or overdosing after encountering trace amounts of fentanyl on the job. Experts say it's not happening.
Last December, Officer Courtney Bannick was on the job for the Tavares, Fla., police department when she came into contact with a powder she believed was street fentanyl.
The footage from another officer's body camera shows Bannick appearing to lose consciousness before being lowered to the ground by other cops.
"I was light-headed a little bit," Bannick later told WKMG, a local television station. "I was choking, I couldn't breathe."
Other officers can be heard on the tape describing Bannick's medical condition as an overdose. They administered Narcan, a medication that reverses opioid poisoning.
"She's breathing," a cop says. "Stay with me!"
The Tavares police department blamed the incident on fentanyl. Local officials declined NPR's requests for an interview, as did Bannick. Speaking with WKMG, a television station in Orlando, she said she felt lucky to be alive.
"If I didn't have backup there, I wouldn't be here today," she said soon after the incident.
Reports of police suffering severe medical symptoms after touching or inhaling powdered fentanyl are common, occurring "every few weeks" around the U.S. according to experts interviewed by NPR.
But many experts say these officers aren't experiencing fentanyl or opioid overdoses.
"This has never happened," said Dr. Ryan Marino, a toxicologist and emergency room physician who studies addiction at Case Western Reserve University. "There has never been an overdose through skin contact or accidentally inhaling fentanyl."
A dangerous street drug that poses "extremely low" risk to officers
Many police officers clearly believe fentanyl poses a significant risk. The synthetic opioid is powerful, killing tens of thousands of Americans every year.
But medical experts say it's difficult to get fentanyl into the body. That's why people addicted to the drug often smoke it or inject it using needles.
"Fentanyl does not pass through the skin efficiently or well," Marino said. "The dry powder form that's encountered in street drugs is not going to pass through the skin in any meaningful way."
Researchers also say the risk of fentanyl powder poisoning someone when it's airborne like dust is extremely low.
"There's never been a toxicologically confirmed case," said Brandon Del Pozo, a former police chief who studies addiction and drug policy at Brown University." The idea of it hanging in the air and getting breathed in is highly highly implausible - it's nearly impossible."
NPR reached out to the Tavares Florida police department and Officer Bannick asking for toxicology reports or other information confirming she was affected by fentanyl. They declined to make that medical information public.
We also contacted numerous other law enforcement and government agencies, as well as researchers around the U.S.
We couldn't find a single case of a police officer who reported being poisoned by fentanyl or overdosing after encountering the street drug that was confirmed by toxicology reports.
The Centers for Disease Control and Prevention sent a statement to NPR saying the agency does believe some officers nationwide have experienced medical symptoms after encountering fentanyl. None of those cases involved actual overdoses and none appeared life-threatening.
"The health effects...were such that responders needed medical attention and could not continue performing their duties," said Dr. L Casey Chosewood with the CDC's National Institute for Occupational Safety and Health.
One 2021 case study cited by CDC of a police department in Ohio found common symptoms described by police included lightheadedness, palpitations, and nausea.
Symptoms of stress and fear, not opioid overdose
Del Pozo believes the real risk to police officers from street fentanyl isn't accidental overdose. He says the more serious health impact is being caused by anxiety and stress, driven by fear.
"Imagine you do a job every day where you just think being near a certain car or a certain person [who might have fentanyl] could kill you," Del Pozo said.
"It's a real mental health problem for officers. It's just not necessary to have that fear."
Del Pozo said many reported fentanyl overdoses among police involve symptoms that look more like panic attacks than opioid overdoses.
"So when an officer just at the thought of being exposed to fentanyl falls over, goes unconscious or panics, that's a health problem. That's something the officer needs help for."
Experts say this heightened fear grew after the first fentanyl warnings were issued by the U.S. Drug Enforcement Administration half a decade ago.
In June 2017, Chuck Rosenberg, head of the DEA under Presidents Obama and Trump, appeared in a video urging cops to treat fentanyl as a major risk.
"Fentanyl is deadly," Rosenberg warned. "Exposure to an amount equivalent to a few grains of sand can kill you."
A few months later, however, toxicology researchers issued a report contradicting that assessment. They too could find no cases where officers had been poisoned by fentanyl.
"The risk of clinically significant exposure to emergency responders is extremely low," they concluded.
Warnings remain, despite lack of confirmed cases
The DEA's website still includes a warning to police about the risks of brief skin contact or inhalation of airborne powder.
"Inhalation of airborne powder is MOST LIKELY to lead to harmful effects, but is less likely to occur than skin contact," the advisory cautions, "The safety and health of the community, including our law enforcement partners, is a priority of the Drug Enforcement Administration," a DEA official said in a statement to NPR. "DEA has consistently followed CDC guidelines on preventing occupational exposure to fentanyl."
The CDC website does urge caution, including the wearing of gloves, masks and other protective gear.
"We are currently updating and revising our guidance in this area to reflect new information and ongoing health hazard evaluations," a CDC spokeperson said in a statement. "We anticipate this guidance will be available within the next month."
Speaking on background, some officials suggested to NPR it is safer for warnings to remain in place so police err on the side of caution.
But Marino, the toxicologist and emergency room physician at Case Western Reserve University, believes exaggerated fears of fentanyl make it harder for police to do their jobs protecting the public.
"I have seen this play out in reality where someone who is truly experiencing an overdose, overdosed on fentanyl, will not be resuscitated appropriately or in a timely manner because of this fear that getting close to them or touching them could cause some kind of second hand overdose."
With fentanyl deaths still at record levels, local police are often the first responders on the scene. Experts say how they're trained, how they view the dangers of fentanyl and how they do their jobs could mean life or death for many people with addiction.
Copyright 2023 NPR. To see more, visit https://www.npr.org.